Imuran side effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Bum Deal
Regular Member


Date Joined Jan 2008
Total Posts : 34
   Posted 1/25/2008 7:08 PM (GMT -6)   
A big hello to everyone!

First time poster but have been lurking a while. I've found this site to be an absolute gold mine of information about UC - I wouldn't wish this illness on anybody, but it's been a big comfort to read about the experiences of people going through the same thing.
I've only been diagnosed with UC fairly recently (Pancolitis). I'd had IBS since about 15 but for some reason things decided to step up a gear in December 2006 (much blood, cramping and freaking out), and following a few months of this I eventually had a colonoscopy in June 07.
Started on Prednisolone and Asacol, but every time the Pred got down to about 15mg I'd get the good old flare-up symptoms again and have to bump it back up to 40mg (tapering 5mg a week).

My GI decided to start me on Imuran / Azathioprine 100mg at the end of December, and I'd been ok on it up until recently, just feeling very tired and occasionally a bout of nausea which passed after an hour or two. Recently, I'd been feeling far more tired on it, and following a review with my GI on Monday, he decided to drop the dose to 50mg.
I'd been taking 50mg in the morning, then 50mg at night, so I figured I'd just now take 50mg in the evening and sleep off the worst of it.
Monday night, took the 50mg dose with food, as I have done for the last 3-4 weeks, and just over an hour later was projectile vomiting, followed by severe watery diarrhoea which lasted all night. It was like I'd taken a poison and my system was just purging itself.
Took a break on Tuesday, tried again on Wednesday night and had exactly the same reaction. Weird, because it's the same tablet I've been taking for the last few weeks with not much more than fatigue, now it's reacting big time.
I went to see my GP and we agreed i'd try 25mg am / pm, but to be honest I'm scared of going near the stuff at the moment - Imuran was working well, my inflammation levels were down and my weight was up, but I've lost about 3 pounds in the last couple of days. Was just wondering if anyone else had dealt with this sudden change in how the Imuran affects them.

Apologies if the post is a bit too long, but you know what it's like - you build up so much information that you terrify your doctors when you see them, because you believe that every little detail may be of some use - and they just look confused...
DW

Male 30 Years Old.

Diagnosed Pancolitis June 2007

Currently 20mg Prednisolone, 12 tablets Asacol, 50mg Imuran (started Dec 07).


Meesh
Veteran Member


Date Joined May 2006
Total Posts : 619
   Posted 1/25/2008 7:56 PM (GMT -6)   
I had a horrible reaction similar to yours when I was put on Imuran last February. I did okay the first week on 50 mg, but when I upped it to 100 mg I felt nauseous half the day, bruise very easily, head aches, vomiting, D (simultaneously). I tried to take it at night, like you hoping to sleep it off, was up all night feeling like I wanted to die. I refused to take any more as I thought for sure the next dose would do me in.

I am now on Remicade; haven't been able to taper below 5-10 mg, but this time my GI is trying a different tact; my Remicade infusions will be more frequent and by the time I get down to the Pred does that causes me trouble I'll be ready for another infusion, so I'll have that working for me. And he's going to try me on Entocourt when I get down to 15 mg to see if that helps me bridge the Pred taper.

Have you discussed Remicade with your GI? I thought it was extreme when I was first presented with it, but not as extreme as surgery, and I certainly can't remain in the Prednisone much longer. So far I have had no reactions to the Remicade. I wash my hands religiously and make all members of the household watch for that as well, especially when they first enter after being on public transportation, etc.

Meesh
Diagnosed UC April 27, 2006
Remicade infusions: 7/21/07; 8/18/07; 10/13/07; 12/15/97;
Lialda, 4 tabs in the morning; Protonix; Prednisone 4/27/06-present, was almost off, back to 40 mg; 12/1/07 - 12/29/07 weekly Venofer (iron sucrose) injections; 9 mg Entocourt EC; Xanax as needed; Lexipro 10 mg, Rowesa; Asacol; Colazal three 750 mg capsules 3X day; Bad reactions: Imuran( 2/07)


tjf
Veteran Member


Date Joined Dec 2005
Total Posts : 3238
   Posted 1/25/2008 8:13 PM (GMT -6)   
Just wanted to say Hi and Welcome! Unfortunately I can't help w/ the imuran reaction but hopefully other members can.
Tabitha (Tab)

100mg Azathioprine, 2 Fibercon, Colazal-9 a day, Acidopholis Pearls, Nexium

http://www.healingwell.com/donate
Co-Moderator UC Forum


Bum Deal
Regular Member


Date Joined Jan 2008
Total Posts : 34
   Posted 1/25/2008 8:40 PM (GMT -6)   
Hi Meesh,

Thanks for the reply! To be honest, I'd never heard of Remicade before looking at these forums, and my GI hasn't mentioned it... yet.., but I'm not sure if I can get it through the NHS (being a Brit, need to do more research). I know exactly what you mean about thinking the next dose would do you in, I just feel like my body is saying "enough is enough". I'm gonna stay off it for the weekend and try and contact my GI on Monday. Good luck with the Entocourt and Pred taper.

Tjf:

Thanks for the welcome! Hope I can contribute in some way soon, but just to say once again, this forum has been an absolute ray of light.
DW

Male 30 Years Old.

Diagnosed Pancolitis June 2007

Currently 20mg Prednisolone, 12 tablets Asacol, 50mg Imuran (started Dec 07).


UCinNC
Veteran Member


Date Joined May 2007
Total Posts : 528
   Posted 1/25/2008 10:21 PM (GMT -6)   
Hey Bum Deal - are you sure it is an Imuran reaction? I ask only because I noticed that you're also on 12 asacol tablets a day. I was also on that dose until a few weeks ago, when I started experiencing lots of severe nasea, and intense fatigue. my GI said some people react to asacol, and pulled me off of it (and switched me to colazal) and within 48 hours my nausea was totally gone. I am still having some flaring, but am much less tired and feel much better now that i am off the asacol. just a thought (not trying to complicate things, judt wanted to throw it out there). feel better soon.
29/Female/NC
Pancolitis dx 3/07
9 Colazal a day (used to be on 12 Asacol, don't think Asacol helped)
150mg Imuran/day (steroid dependent, reached this dose 9/07)
Various vitamins, bit of fish oil, a probiotic.


suse
New Member


Date Joined Feb 2009
Total Posts : 19
   Posted 2/13/2009 7:43 PM (GMT -6)   
Hi

I can certainly relate to this I had the same reaction to Imuran after taking without problems for about 3weeks violent vomiting that would last over 2 hours ( doesn't help that you are suppose to take on a full stomach)
I stopped for 2 weeks and then tried it again just to make sure . Guess what the same thing .. now I know how chemo patients must feel.

Anyhow I have to wait until march to see doctor . UC symptoms have started back up and this is about the 3rd medication I have reacted to.
Wonder what the next move will be?
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, September 20, 2018 9:13 AM (GMT -6)
There are a total of 3,005,044 posts in 329,191 threads.
View Active Threads


Who's Online
This forum has 161760 registered members. Please welcome our newest member, Adrianna1023.
288 Guest(s), 8 Registered Member(s) are currently online.  Details
alephnull, Italatin8, Anitas, Redwing57, Uniform Charlie, RunJerRun, Anna7ella, MacroMan